Florida, 2016

Damaging Winds and Heavy Rain in Florida, June 29, 2016

June 29, 2016 · NWS JAX · 4 events in 4 counties and zones

Mean layer trough axis was over SE Georgia with a moist and unsettled SW steering flow across the local area. Strong storm formed in the afternoon across NE Florida which produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer trough axis was over SE Georgia with a moist and unsettled SW steering flow across the local area. Strong storm formed in the afternoon across NE Florida which produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 29, 9:26 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 9:26 AM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1026 AM EDT WED JUN 29 2016

.UPDATE...A slow moving/quasi-stationary front is lying east-
west across north central Georgia and portions of the Low Country.
This boundary will become active later this morning and this
afternoon pushing outflow boundaries southward into southern
Georgia and kicking off additional convection there. Across
coastal southeast Georgia and east coast of Florida the Atlantic
sea breeze front will try to form by late morning...however...with
a synoptic southwest to west flow it will be pinned along the east
coast. Any outflows moving south out of Georgia and along the sea
breeze will enhance convection along the east coast. Expect the
sea breeze will begin to fire convection between 1 and 3 p.m. but
things really fire between 3 and 7 p.m. and then continue about 40
miles either side of the Florida-Georgia State Line and over the
coastal waters well past midnight.

The Storms Prediction Center has us in general convection but mid
level temperatures have cooled off to the -5 to -7C range and
given low level forcing expect strong to locally severe storms
especially during the early afternoon before the atmosphere has
been worked over. Looking at the Hodograph for KJAX this morning
looks like erratic movement and storms will be slow movers so
more locally heavy rainfall from stationary storms and
redevelopment is likely especially over the portions of south
Georgia that saw heavy rainfall last night.

&&

.AVIATION...Currently most of the stations have thunderstorms in
the vicinity for this afternoon. Will need to introduce Tempo
groups and periods of convection for the fields withthe next
update. Expect the SSI and BQK area to experience low cielings and
precipitation for most of the afternoon. little less for the
stations in the Jacksonville area but still significant afternoon
convection.

&&

.MARINE...A series of boundaries will move Southeast toward area
waters, and stall over the next few days, while a high pressure
ridge remains to the Southeast. Scattered to numerous showers and
storms can be expected.

Rip Currents: Low risk through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  73  91  73 /  70  50  60  30
SSI  90  75  87  77 /  70  40  50  30
JAX  93  73  91  75 /  70  50  60  30
SGJ  90  74  88  75 /  60  50  60  30
GNV  92  72  90  74 /  50  40  60  20
OCF  92  74  90  74 /  50  30  60  20

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Sandrik/Guillet/
Hazardous weather outlook, Jun 29, 2:18 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 AM EDT WED JUN 29 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-300730-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
318 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 55 MPH AND FREQUENT
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. HEAVY DOWNPOURS...STRONG GUSTY
WINDS...AND FREQUENT LIGHTING STRIKES WILL OCCUR WITHIN STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 29, 12:05 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM EDT WED JUN 29 2016

GAZ152-165-291730-
BRANTLEY GA-INLAND CAMDEN GA-
105 PM EDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR BRANTLEY AND NORTHWESTERN CAMDEN
COUNTIES UNTIL 130 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HICKOX...OR NEAR NAHUNTA...MOVING EAST AT 15
MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAHUNTA...WAYNESVILLE...RAYBON...HICKOX...FORT MUDGE AND ATKINSON.

LAT...LON 3128 8175 3117 8178 3116 8178 3117 8176
      3115 8176 3115 8174 3103 8174 3106 8200
      3108 8206 3107 8206 3108 8217 3121 8218
      3122 8215 3125 8214 3127 8211 3128 8201
      3130 8199 3132 8173 3130 8173
TIME...MOT...LOC 1704Z 264DEG 11KT 3117 8194

42-DVD
Special weather statement, Jun 29, 12:35 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT WED JUN 29 2016

GAZ151-291800-
PIERCE GA-
135 PM EDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE COUNTY UNTIL 200 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLACKSHEAR...MOVING EAST AT 10 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSHEAR...PATTERSON AND OFFERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3145 8205 3141 8206 3139 8204 3136 8204
      3132 8201 3128 8201 3127 8211 3125 8214
      3124 8214 3122 8215 3120 8219 3122 8223
      3122 8231 3124 8233 3135 8236 3147 8207
TIME...MOT...LOC 1735Z 249DEG 10KT 3130 8224

42-DVD
Special weather statement, Jun 29, 12:41 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
141 PM EDT WED JUN 29 2016

GAZ152-291815-
BRANTLEY GA-
141 PM EDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR BRANTLEY COUNTY UNTIL 215 PM
EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT MUDGE...OR 10 MILES SOUTHEAST OF
BLACKSHEAR...MOVING EAST AT 10 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAHUNTA...RAYBON...HICKOX...FORT MUDGE AND HORTENSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3135 8194 3110 8185 3106 8218 3109 8221
      3117 8221 3117 8224 3122 8226 3122 8223
      3120 8219 3122 8215 3124 8214 3125 8214
      3127 8211 3128 8201 3131 8199 3134 8202
      3136 8198
TIME...MOT...LOC 1741Z 249DEG 10KT 3117 8215

42-DVD
Special weather statement, Jun 29, 1:02 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
202 PM EDT WED JUN 29 2016

GAZ135-136-151-152-291845-
WAYNE GA-BRANTLEY GA-PIERCE GA-APPLING GA-
202 PM EDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...SOUTHEASTERN APPLING...
BRANTLEY AND SOUTHWESTERN WAYNE COUNTIES UNTIL 245 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRISTOL
TO NEAR FORT MUDGE...AND MOVING EAST AT 15 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKSHEAR...NAHUNTA...PATTERSON...SCREVEN...OFFERMAN...BRISTOL...RAYBON...
HICKOX...FORT MUDGE...ATKINSON AND HORTENSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3155 8213 3155 8197 3113 8182 3111 8183
      3107 8203 3108 8206 3106 8207 3104 8216
      3109 8221 3117 8221 3119 8229 3122 8228
      3122 8230 3143 8238 3144 8233 3147 8230
      3149 8230 3149 8227 3158 8218
TIME...MOT...LOC 1802Z 275DEG 12KT 3144 8226 3109 8215

42-DVD
Special weather statement, Jun 29, 1:46 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT WED JUN 29 2016

GAZ135-136-291930-
WAYNE GA-APPLING GA-
246 PM EDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN APPLING AND
NORTHWESTERN WAYNE COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BRISTOL...OR 9 MILES SOUTH OF
SURRENCY...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JESUP...SCREVEN AND ODUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3175 8191 3172 8191 3168 8185 3149 8181
      3147 8207 3148 8211 3147 8215 3152 8222
      3156 8225 3159 8230 3168 8231
TIME...MOT...LOC 1845Z 259DEG 19KT 3158 8219

42-DVD
Special weather statement, Jun 29, 2:22 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT WED JUN 29 2016

GAZ150-163-164-292000-
CHARLTON GA-CLINCH GA-WARE GA-
322 PM EDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARE...NORTHWESTERN
CHARLTON AND NORTHEASTERN CLINCH COUNTIES UNTIL 400 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANOR...OR 9 MILES NORTHEAST OF ARGYLE...
MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...ARGYLE...BOGGY BAY...MANOR AND NEEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3114 8273 3122 8235 3090 8229 3089 8271
TIME...MOT...LOC 1922Z 345DEG 12KT 3114 8250

42-DVD

The radar

The Jacksonville radar (KJAX), 26 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
June 29, 3:06 PM EST
Where
Nassau County, 1.5 mi SSE of Fernandina Beach Arp
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
30.600, -81.460

A tree was blown down across Philips Manor Drive. The time of damage was based on radar. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Flagler

When
June 29, 3:49 PM EST
Where
Flagler County, 1.2 mi E of Pine Lakes
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.530, -81.220

A tree was blown down across the road at 1 Parkview Parkway. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Duval

When
June 29, 5:25 PM EST
Where
Duval County, 2.76 mi S of Bayard
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.110, -81.520

A few small to medium trees were uprooted within an apartment complex. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Heavy Rain, Clay

When
June 29, 6:30 PM EST to 7:45 PM EST
Where
Clay County, 0.91 mi SW of Hibernia
Reported by
CoCoRaHS
Coordinates
30.060, -81.710

An observer measured a daily total of 2.23 inches, with about 1.75 inches from about 7:30 pm through 8:45 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641397, 641398, 641399, 641396.